Lightning, Alachua
- When
- November 28, 9:20 AM EST
- Where
- Alachua County, Gainesville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.675, -82.358 (the zone’s center; the record gives no point)
Lightning struck Westwood Middle School and caused minor damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Lightning struck Westwood Middle School and caused minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 28, 9:17 AM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 917 AM EST MON NOV 28 2005 ...ISOLATED STRONG STORMS POSSIBLE TODAY... .PUBLIC...AN EXTENSIVE LINE OF PRE-FRONTAL CONVECTION COMPOSED MOSTLY OF SHOWERS WITH A FEW EMBEDDED TSTORMS IS MOVING NORTHEAST FROM HAMILTON COUNTY TO ALACHUA COUNTY THIS HOUR. THE WARM FRONT HAS LIFTED INTO CENTRAL GA WITH A MOIST AND INCREASINGLY UNSTABLE AIRMASS OVER THE JAX CWA. TEMPS HAVE RAPIDLY WARMED FROM NEAR 60 MINS TO THE LOWER 70S AROUND 9AM WITH DEW PTS RISING INTO THE MID AND UPPER 60S. SKIES HAVE QUICKLY BECOME MOSTLY CLOUDY...BUT ANY BREAKS IN THE DECK WILL LEAD TO QUICK DE-STABILIZATION. LOW LVL WINDS ARE SE AND JUST ABOVE THE SFC WINDS ARE VEERING MORE S WITH A 30-40KTS LOW LEVEL JET PER KJAX AND KTLH 12Z RAOBS. FOR THE MORNING UPDATE...HAVE INCREASED POPS 60-70% (50% FOR COASTAL SE FL ZONES) WITH THE MENTION OF ISOLD STRONG STORMS POSSIBLE ACROSS OUR WESTERN ZONES. THIS IS WHERE THE GREATEST INFLUX OF MOISTURE AND INSTABILITY FROM THE GULF WILL BE FOCUSED...MAINLY THIS AFTN ESPECIALLY AS A VEERING PROFILE BECOMES ENHANCED AS THE COLD FRONT APPROACHES. WE ARE LIKELY ONLY 5-8 DEGS FROM OUR MAX TEMPS TODAY DUE TO MOSTLY CLOUDY SKIES...WHICH WILL HOPEFULLY KEEP INSTABILITY DOWN ENOUGH TO KEEP TSTORMS ISOLATED IN NATURE. && .MARINE...NO CHANGES TO THE CURRENT PACKAGE. WINDS ARE SE 15 KTS OFFSHORE WITH SEAS 4-5 FT. THE INCREASING PRESSURE GRADIENT THIS AFTN IS EXPECTED TO BRING SMALL CRAFT EXERCISE CAUTION CONDITIONS TO THE OFFSHORE LEG. && .PRELIMINARY POINT TEMPS/POPS... AMG 76 63 71 45 / 60 60 60 0 SSI 74 66 72 51 / 60 50 60 10 JAX 77 65 75 51 / 60 50 60 10 SGJ 76 68 75 56 / 50 50 60 20 GNV 77 65 75 50 / 60 60 60 10 OCF 78 65 76 52 / 60 60 60 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. MARINE...NONE. && ENYEDI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 515 AM EST MON NOV 28 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291100- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 515 AM EST MON NOV 28 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES... ...ISOLATED THUNDERSTORMS POSSIBLE... .RIP CURRENT IMPACT...INCREASING ONSHORE FLOW WILL RESULT IN A MODERATE RISK OF RIP CURRENTS AT THE BEACHES TODAY. MORE INFORMATION CAN BE FOUND IN THE SURF ZONE FORECAST. .THUNDERSTORM IMPACT...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT. THE PRIMARY HAZARD WITH THESE STORMS WILL BE THE POTENTIAL FOR STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY AFTERNOON PRODUCING THUNDERSTORMS OVER THE AREA. AT THIS TIME IT APPEARS THE ACTIVITY WILL BE ISOLATED IN NATURE WITH THE PRIMARY HAZARD BEING THE POTENTIAL FOR STRONG GUSTY WINDS. A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES IS EXPECTED AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. MZ
The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 14:21 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476830.